Lisa’s Story – Ciprofloxacin Side-Effects

Lisa wall of pain

Lisa’s story –

I took 500 milligrams of Cipro/ciprofloxacin twice a day for 3.5 days in 2009, and again in 2011, to treat urinary tract infections.  In 2009, I did not react badly at all and was able to continue living my life as a normal 29-30 year old.  When I took Cipro/ciprofloxacin again in 2011, I experienced a severe adverse reaction to the drug.

Before I reacted badly to Cipro/ciprofloxacin, I was a very active, healthy, happy 32 year old.  I enjoyed hiking, crossfit, reading, dating, dancing, traveling, etc.  I was so fit that I had hiked the entire 500 mile Colorado Trail in the summer of 2010.  I was “healthy as a horse” as they say and never needed to go to the doctor – except to treat the occasional urinary tract infection that I got about once every 2 years.

After I took Cipro/ciprofloxacin, I experienced the following adverse effects:

  • Weakness in my legs.  I could barely walk.  The steps that I could take took a tremendous amount of effort and energy.  I couldn’t stand for more than a minute.
  • Tightness of the tendons in my legs.  I had inflammation, and possibly tears, in most of the tendons in my legs and feet.  My hips, knees and ankles, to simplify things, didn’t work right.
  • Loss of use of muscles / loss of strength.  My muscles, especially the muscles in my legs, wouldn’t move like they used to.  All of my movements were slow and deliberate.

  • Brain fog.  I couldn’t think straight.  I felt stupid.  I couldn’t concentrate.  It was a struggle to do my job.
  • Loss of memory.  My short-term memory decreased significantly.
  • Loss of peripheral vision.  Large, black floaters entered my peripheral vision.
  • Loss of appetite and weight.
  • Loss of flexibility.  I went from being able to do yoga several times a week to being unable to sit with my legs curled up under me.
  • Loss of balance.
  • Severe loss of energy.  I felt like the plug had been pulled from my energy source.  I wasn’t necessarily sleepy, I was just drained.  The feeling was similar to the feeling that I have when I have a cold – weak and like I just want to collapse.  Just slight exertion would drain me of my energy.  Walking would make me tired for a whole day afterward.
  • Dry mouth.
  • Anxiety.  I had an ongoing anxiety attack for the first couple of months after being floxed.
  • Pain in my feet.  I felt like I was walking on hot coals with every step I took.
  • Loss of reading comprehension.  I would read a page and have no idea what I had just read.
  • Loss of social skills / connectedness.  I felt anxious and scared in social situations.  I lost confidence in both my physical and mental abilities.  I felt very alone despite having a wonderfully supportive family.

In many ways I was lucky; I was not as badly affected by Cipro as many people are.  I was also lucky that I had a job that was not physically demanding, because if I had needed to use my muscles or tendons in order to do a job, I would not have been able to do it.

I lost much of my mental capacity to work as well.  I had brain-fog, lost my memory and my reading comprehension.  Doing my job became exponentially more difficult after I had an adverse reaction to Cipro/ciprofloxacin.

I was no longer to be the active, athletic person that I once was.

Over time, about 18 months, I returned to most of my normal capabilities.

Though I am lucky in many ways – I wasn’t hit as badly as some are, I was able to hold onto my job, and I was able to recover with time, perseverance and luck – it is not okay that an unnecessarily strong antibiotic took away my physical and mental capabilities for more than a year.  It is absurd and it is wrong to convert an acute infection into a chronic illness that lasts years, or, for some, permanently.

Please heed the warnings that are being given to you about the dangers of these drugs.  Scientific studies are uncovering that these drugs deplete mitochondrial DNA and cause oxidative stress, and the consequences of doing so to more than 20 million Americans every year may well be many of the diseases of modernity that we see sickening and disabling our formerly healthy citizens.  Diseases like Chronic Fatigue Syndrome / M.E., Fibromyalgia, leaky gut syndrome, all autoimmune diseases, autonomic nervous system dysfunction, Gulf War Syndrome and Autism all have their roots in mitochondrial dysfunction.  The deletion of mitochondrial DNA by prescription antibiotics is quite a serious matter.

3 thoughts on “Lisa’s Story – Ciprofloxacin Side-Effects

  1. I was given levaquin for Pneumonia
    symptoms after 7 weeks of coughing and fever. They attempted to treat me with Biaxin and prednisone first but didn’t work. I called my doctor still complaining about this lingering cough and he prescribed the Levaquin . Now I also suffer from Fibromyagia and my doctor knows I am EXTREMELY SENSITIVE to all drugs with side effects. So I picked up the levaquin at 7:00pm took 1 -500 mg pill. At 9 the room started spinning to where I could not open my eyes. I live alone and was very scared. I had to crawl to the toilet to vomit and continued thru night finally to point of dry heaving. I was able to get back in bed and keeping my head very still with closed eyes it was okay. I called my friend and she looked up the side effects of levaquin and vertigo was at top of list . I waited till morning and called my daughter to take me to hospital since my doctors refused to see me right away. Got to hospital not only for the hacking cough which they said was pneumonia even though my doctor disagreed but also now dealing with the vertigo and my Fibro constant nerve pain. I wanted to DIE. It is now 5 days after ingesting the levaquin and I am still off balanced. I pray this is not a permanent thing. It’s hard enough going thru my life with my Fibro symptoms which is similar to the symptoms people are complaining about from the levaquin . And have this feeling of off balance all the time . I am angry at my doctors for giving me this drug knowing my history and they say ” well we don’t know until you take it and get the adverse reaction. We will make notebon your chart to that effect now” I said thanks alot. Needless to say I am switching doctors.

    • Hi Cheryl,

      I am so, so, so sorry for everything that you are going through!

      Both vertigo and exacerbation of fibro pain are common fluoroquinolone toxicity symptoms. 😦

      Have you accessed any of the support groups? There is a good support group on facebook – https://www.facebook.com/groups/floxies/. Also, there are stories of hope and healing on http://www.floxiehope.com. Maybe some of the advice from the people who have recovered can help you. I hope so! Here is my recovery story – http://floxiehope.com/lisas-recovery-story-cipro-toxicity/ I think that the advice on it is good, if I do say so myself. I would add that I now think that Brewer’s Yeast has all sorts of good stuff in it that is helpful (B vitamins, uridine, trace amounts of lithium, amino acids, etc.) so trying it may help you.

      If you would like to share your story on this site, I would love to put it up. Please just email me a picture and anything that you want to say to floxiehope@gmail.com.

      I am so sorry for the pain. I hope that it gets better for you!

      Regards,
      Lisa

      • Thank you Lisa
        Yes my Fibro was def exacerbated from this experience. For any of us who go thru chonic pain this is a nightmare. You can definitely put the story up I will email as requested.
        You have a pain free day. Gentle {{{ hugs }}}}

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s